Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS San Francisco Bay Area, CA

March 14, 2023Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 14, 2023, 11:14 AM PDT for Santa Cruz County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2023, 11:14 AM PDT (18:14 UTC)
Expired
Mar 14, 2023, 12:15 PM PDT
In force
61 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 20 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS56 KMTR 141814
FFWMTR
CAC087-141915-
/O.NEW.KMTR.FF.W.0012.230314T1814Z-230314T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1114 AM PDT Tue Mar 14 2023

The National Weather Service in San Francisco has issued a

* Flash Flood Warning for...
  Central Santa Cruz County in northern California...

* Until 1215 PM PDT.

* At 1114 AM PDT, Doppler radar and automated rain gauges indicate 
  that the San Lorenzo River at Big Trees is approaching Minor Flood 
  Stage. Latest gauge observation reported 16.01 feet. Flash 
  flooding is already occurring.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Santa Cruz and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3706 12207 3705 12206 3703 12205 3701 12203
      3698 12202 3698 12203 3701 12205 3701 12206
      3702 12206 3705 12208

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCorkle

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 10:29 AM PDT, 45 minutes earlier.

Area forecast discussion, Mar 14, 10:29 AM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1029 AM PDT Tue Mar 14 2023

.SYNOPSIS...Atmospheric river to bring significant impacts to the
region today. Strong damaging winds, power outages, additional
flooding, and road closures are all anticipated. Avoid unnecessary
travel.

&&

.DISCUSSION...as of 09:30 AM PDT Tuesday...KMUX radar shows some
heavier bands pushing into the Bay Area and Central Coast this
morning. As expected, this has led to some urban area flooding,
mud and rocks flowing onto roadways and other travel hazards,
including downed trees helped by gusty winds. Winds are strongest
along the coast and in the hills, with gusts up to 50 mph (coast)
and 60+ mph (above 2500 ft). Around the SF Bay Shoreline, sites
are reporting 30-40 mph gusts. A strong southerly LLJ has set up
off the Central Coast with a strengthening surface low about 150
miles WNW of the SF Peninsula. High Wind Warning is in effect for
the entire CWA through 11 p.m. along with an Areal Flood Watch
through late tonight, four urban and small stream flood advisories
through late afternoon/early evening for coastal counties and
part of the Santa Clara Valley along Rte 101, and ongoing flood
warnings for area rivers from Santa Cruz through Monterey
counties.

This AR has a lot of moisture to work with, as 12z KOAK sounding
indicate PW 1.10" which is just below the Max Moving Average for
the date. The one saving grace is that this appears to be a fast
moving system, with the back edge of the precipitation shield now
in view just off the coast. Thus, much of the area aside from the
Central Coast, Santa Cruz Mountains and Santa Clara Hills will be
transitioning to lighter shower activity this afternoon. As
mentioned in the previous discussion, flooding impacts from small
streams to mainstem rivers will be the greatest concern for this
system, as the area continues to experience runoff from saturated
soils. Please heed any advisories, warnings and orders from local
authorities regarding evacuations, avoid any unnecessary travel
today, and stay tuned for any updates from this office. Recent
adjustments were made to the forecast to allow for earlier end
times for rain north of the Central Coast.

&&

.PREV DISCUSSION...as of 03:07 AM PDT Tuesday...

Key Points--

* Moderate to strong Atmospheric River impacts the region today
* Direct threat to life and property from wind and water impacts
* Flooding of streets, creeks, and streams is expected
* Moderate to major impacts may occur from river flooding
* Flash flooding, debris flows, and shallow landslides are possible
  in complex terrain
* Downed trees expected with widespread power outages possible
* Difficult to impossible travel for some areas due to road closures

The much advertised atmospheric river is taking aim on
the central California coast this morning with deep moisture
advection spreading inland at this hour. Rainfall so far this
morning has been light, generally a few hundredths of an inch per
hour or so. However, rain will increase in coverage and intensity
through the remainder of the morning as a strengthening surface low
approaches the northern and central California coast. As such,
southerly winds will strengthen to around at 25 to 40 mph with gusts
to 50 mph. Gusts of up to 70 mph are expected along the coast,
ridges, peaks and coastal gaps. Winds will be strongest between 4 AM
- 12 PM PDT and likely result in downed trees with the potential for
widespread power outages. With respect to the rain, the highest
rainfall amounts through the day will be in the coastal ranges and
inland hills with 2-3" totals from the Santa Cruz Mountains
northward and 3-6" in the Santa Lucia ranges with isolated amounts
up to 8" in the favored peaks. Elsewhere, look for 0.5-2" with the
greatest in the North Bay. The strong southerly flow with this
system will result in a strong rain shadow effect, especially in the
Salinas and Santa Clara valleys. Lastly, there remains a 10-20%
probability of thunderstorms this morning as the mid/upper level
dynamics increase, especially over the Central Coast. All this said,
the USGS soil moisture sensors across the Bay Area show conditions
overly saturated. This will result in rapid runoff only exacerbating
flooding concerns region-wide.

The latest guidance suggests this system will be quick moving with
precipitation tapering off from north to south by this afternoon.
Winds will also being to diminish in wake of the frontal passage,
yet will be breezy at times through the evening. That said, flooding
impacts are likely to continue as mainstem rivers rise potentially
into midweek. Remember, NEVER drive into flooded roadways! Turn
around, don't drown.

Drier conditions are looking more likely through the remainder of
the week with low probability (10-30%) of light precipitation this
upcoming weekend. The potential for more widespread rainfall
increases for the first half of next week, yet there remains a lot
of uncertainty at this time. Folks are urged to keep up-to-date with
the latest forecast information in the days to come.

&&

.AVIATION...as of 10:20 AM Tuesday...For the 18Z TAFs. Generally VFR-
MVFR except IFR conditions across the North Bay. Gusty southerly
winds, LLWS, and scattered rain prevailing, except where rain is
more widespread south of MRY. With the rain moving out of the area
faster than expected, have improved prevailing conditions to SHRA,
along with improving visibilities. Have retained wind gusts at all
terminals, despite some terminals being late to see gusts
materialize, most notably STS, APC, and SFO. Winds will most likely
rise as the dry slot moves into the region, promoting mixing of
strong winds aloft to the surface. Winds shifting towards the
southwest through the day today, with gusts up to 35-45 knots
expected at the terminals. North Bay ceilings will lift as the dry
slot moves in.

Winds will diminish later in the day, and become light overnight as
the ceilings start to clear. An northwesterly pattern should settle
in for Wednesday.

Vicinity of SFO... VFR-MVFR conditions today. Very high gusts (up to
45 knots, and possibly above with a 20-30% probability of gusts
above 50 knots) for the day, as scattered rain moves out. Southerly
winds will shift towards the west through the day, and diminish
until becoming light overnight and shifting to the northwest.
Wednesday should see breezy northwest winds with clearing skies.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals... Rain showers diminishing in coverage
throughout the day, with strongly gusty southeasterly winds up to 35-
40 knots. Generally VFR with high overcast clouds, with ceilings
decreasing to MVFR during the day and into the evening. The winds
diminish and start turning towards the west through the evening and
overnight, with light winds overnight and a further shift to the
northwest by Wednesday morning.

&&

.CLIMATE...

Rain Records for some of our official Climate Sites

Climate Site 	March 14 Record

Santa Rosa		1.42" 1942
Kentfield 		4.17" 2012
Napa dwntown 	3.30" 2003
Livermore dwtn 	0.88" 2020
SF downtown 	1.68" 1952
Oakland dwtn 	2.46" 2012
San Jose 		1.40" 1952
Salinas arprt 	1.01" 1948

&&

.MARINE...as of 10:29 AM PDT Tuesday...Widespread gale force gusts
continue throughout the day, as the low pressure system moves out
faster than anticipated, resulting in rain clearing out across the
waters today. Anticipate steep  wind waves and a mixed swell with
northwest and southwest  components. Winds shifting to the west
and the northwest tonight, leading into a break in the rain before
winds turn southerly  again Thursday night into another, less
intense, rain system coming through during the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
             High Wind Warning...CAZ006-502>506-508>510-512>518-528>530
             GLW...SF Bay
             GLW...Mry Bay
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Lorber/RGass
AVIATION: DialH
MARINE: DialH

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Mar 14, 10:26 AM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1026 AM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND DMG 2 E DEL MONTE FOREST    36.59N 121.91W
03/14/2023                   MONTEREY           CA   PUBLIC

            TREE AND POWER LINES DOWN ON CUESTA VISTA
            DR.

&&

DH
Local storm report, Mar 14, 10:27 AM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1027 AM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND DMG 1 NE DEL MONTE FOREST   36.60N 121.93W
03/14/2023                   MONTEREY           CA   EMERGENCY MNGR

            CA 68 CLOSED AT SFB MORSE DR DUE TO TREE
            DOWN IN THE ROADWAY.

&&

DH
Local storm report, Mar 14, 10:48 AM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1048 AM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     NON-TSTM WND DMG 2 E DEL MONTE FOREST    36.59N 121.92W
03/14/2023                   MONTEREY           CA   LAW ENFORCEMENT

            TREE DOWN ON BOTH LANES.

&&

ED
Local storm report, Mar 14, 10:49 AM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1049 AM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLOOD            15 SSW CARMEL VALLEY VI 36.29N 121.85W
03/14/2023                   MONTEREY           CA   PUBLIC

            ROADWAY FLOODING, WATER IN LANES.

&&

ED
Local storm report, Mar 14, 10:51 AM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1051 AM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     FLOOD            1 E DAY VALLEY          37.04N 121.84W
03/14/2023                   SANTA CRUZ         CA   PUBLIC

            MUDSLIDE COVERING ACCESS TO THE MAIN ROAD.

&&

ED
Local storm report, Mar 14, 10:58 AM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1058 AM PDT TUE MAR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     FLOOD            2 N CLOVERDALE          38.83N 123.01W
03/14/2023                   SONOMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING AT ON-RAMP ONTO SR-128.

&&

JL

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:00 AM PDTAreal Flood AdvisoryMTRMarin, Napa, City and County of San Francisco, Sonoma12 hr
Mar 14, 6:07 AM PDTAreal Flood AdvisoryMTRMonterey, San Benito, City and County of San Francisco, San Mateo, Santa Cruz11 hr
Mar 14, 6:42 AM PDTAreal Flood AdvisoryMTRMonterey13 hr
Mar 14, 9:21 AM PDTAreal Flood AdvisoryMTRSan Benito, Santa Clara5 hr
Mar 14, 10:46 AM PDTAreal Flood AdvisoryMTRSanta Cruz28 min
Mar 14, 11:38 AM PDTAreal Flood WarningMTRSonoma6 hr
Mar 14, 12:17 PM PDTAreal Flood WarningMTRSanta Cruz5 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.